Missouri, 2009

Flood and Damaging Winds in Missouri, August 10, 2009

August 10, 2009 · NWS SGF · 4 events in 3 counties and zones

Thunderstorms tracking through Southeast Kansas into Southwest Missouri produced wind damage and flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Thunderstorms tracking through Southeast Kansas into Southwest Missouri produced wind damage and flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 10, 8:18 AM CST, 3 hours 13 minutes earlier.

Area forecast discussion, Aug 10, 8:18 AM CST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
918 AM CDT MON AUG 10 2009

...MESOSCALE CONVECTIVE DISCUSSION...

.UPDATE...

THUNDERSTORMS CONTINUE TO EXPAND ROUGHLY ALONG AND EITHER SIDE OF
A LINE FROM FORT SCOTT KS TO OSCEOLA TO THE LAKE OF THE OZARKS.
SOUTH SOUTHWESTWARD MOVING OUTFLOW BOUNDARY CLEARLY SEEN ON KSGF
WSR 88D IMAGERY. THE LOW LEVEL JET...BEST SEEN AROUND THE 925MB
THIS MORNING...REMAINS PERPENDICULAR TO THIS BOUNDARY RIGHT
NOW...THOUGH LOW LEVEL WINDS SHOULD VEER/WEAKEN WITH TIME LEADING
TO A TREND OF DECREASING ACTIVITY. THE MAIN HAZARD WITH RAINFALL
THIS MORNING ACROSS THE NORTHERN CWA WILL BE LOCALLY HEAVY
RAINFALL.

WITH A MYRIAD OF BOUNDARIES AROUND AND TEMPS EXPECTED TO REACH
INTO THE UPPER 80S/LOWER 90S...ADDITIONAL DEVELOPMENT OF TSRA IS
EXPECTED THIS AFTERNOON...PARTICULARLY ALONG THE INTERSTATE 44
CORRIDOR. SBCAPE SHOULD RISE ABOVE 3000 J/KG WITH MLCAPE IN EXCESS
OF 2000 J/KG...THUS THERE IS A CONCERN FOR SCATTERED SEVERE
STORMS WITH DOWNBURSTS THE PRIMARY ISSUE...HAIL IS A SECONDARY
CONCERN.

CHANCES FOR STORMS WILL ONCE AGAIN BE A CONCERN LATER TONIGHT AND
TUESDAY AS WE WILL LIKELY BE ON THE RECEIVING END OF AN MCS FROM
KS LATE TONIGHT/EARLY TUE.

GAGAN

&&

.DISCUSSION...

FORECAST CHALLENGES CONTINUE TO DEAL WITH POP CHANCES AND TIMING
IN THE SHORT TERM THAT WILL HAVE A HUGE IMPACT ON TEMPERATURES
THIS AFTERNOON AND TUESDAY. THERE IS A VERY HIGH POSSIBILITY OF A
FORECAST BUST WITH BOTH TEMPERATURES AND POPS FOR TODAY.

CURRENTLY...SURFACE LOW CENTERED OVER NORTHEAST KANSAS JUST TO
THE WEST OF TOPEKA THIS MORNING. COLD FRONT TO THE SOUTHWEST
BISECTING KANSAS FROM NORTHEAST TO SOUTHWEST. CONVECTION ON MOSAIC
RADAR CONCENTRATED OVER NORTHWESTERN MISSOURI AND SEEMS TO BE
PERCOLATING ON PREVIOUS OUTFLOW BOUNDARIES. SOUTHWESTERN PORTION
OF THE CONVECTION BEING FUELED BY 25-30KT LOW LEVEL JET AS CAN BE
SEEN ON AREA PROFILERS. THIS JET SEEMS TO BE WEAKENING SOME OVER
THE PAST COUPLE HOURS AND WILL NEED TO WATCH WHAT HAPPENS WHEN/IF
THE JET WEAKENS ANY FURTHER.

FOR TODAY...WILL CONTINUE TO MONITOR PROGRESS OF OUTFLOW
BOUNDARIES TO THE SOUTH TO MAKE ANY LAST MINUTE CALLS ON POPS AND
TEMPERATURES TODAY. FROM THE WRF THIS MORNING...INDICATIONS ARE
THAT THE LOW LEVEL JET WILL PICK UP AGAIN LATER THIS MORNING AND
SHIFT MORE WESTERLY...WHICH WOULD SHIFT CONVECTION FURTHER TO THE
SOUTH AS OUTFLOW BOUNDARIES MOVE SOUTH. GFS ON THE OTHER
HAND...REALLY WEAKENS THE JET AND ANY CONVECTION APPEARS TO BE
ISOLATED TO SCATTERED ALONG THE FRONT AS IT STALLS OVER NORTHERN
AND CENTRAL MISSOURI. HAVE DECIDED TO FOLLOW THE WRF/HPC SOLUTION
AND BRING SHOWERS AND FRONT SOUTH INTO THE CWA THIS AFTERNOON AND
WILL KEEP THE WET SOLUTION GOING. SHOULD THE GFS SOLUTION BEAR
FRUIT...CWA WILL REMAIN DRY AT LEAST UNTIL THIS EVENING AND
TEMPERATURES WILL CLIMB BACK INTO THE LOW TO MID 90S. TOOK A BLEND
OF WRF AND GFS TEMPERATURES FOR TODAY AND HAVE UPPER 80S/LOW 90S
FORECAST FOR HIGHS TODAY. SEVERE THUNDERSTORMS WILL BE A
POSSIBILITY AS WELL THIS AFTERNOON...PARTICULARLY OUR SOUTHERN AND
SOUTHEASTERN COUNTIES WHERE WRF FORECAST CAPES APPROACH 3000 J/KG
AS THE LOW LEVEL CAP BREAKS. LOOK FOR HAZARDS TO BE MAINLY
CONVECTIVE WINDS AND HAIL THIS AFTERNOON AND WILL INCLUDE IN THIS
MORNINGS HWO.

ALL MODELS ARE SHOWING A CONVECTIVE COMPLEX FORMING TONIGHT
ACROSS EASTERN KANSAS AND MOVING EASTWARD INTO THE SGF CWA
OVERNIGHT WITH SEVERE WEATHER THREATS TURNING TO HEAVY RAINFALL.
GFS...THOUGH PROBABLY CONVECTIVE LY CONTAMINATED...IS FORECASTING
SOME PRETTY HIGH RAIN AMOUNTS WITH THIS COMPLEX...ANYWHERE FROM 2
TO 4 INCHES WITH THIS COMPLEX. MM5...WRF AND HPC FORECASTS
SIGNIFICANTLY LESS...FORECASTING GENERALLY THREE QUARTERS TO AN
INCH OF WIDESPREAD RAINFALL. GIVEN RELATIVE DRY SOIL
CONDITIONS...DO NOT THINK A FLASH FLOOD WATCH IS WARRANTED...BUT
DAY SHIFT MAY WANT TO TAKE ANOTHER LOOK AT THIS LATER TODAY.

BACK IN NORTHWEST FLOW FOR WEDNESDAY AS FRONT SHIFTS TO THE SOUTH
AND EAST. TEMPERATURES SHOULD REMAIN COOL AS SURFACE WINDS WILL BE
OUT OF THE NORTHEAST AND EAST THROUGH THURSDAY. GULF MOISTURE
BEGINS TO RETURN THURSDAY AS SURFACE HIGH PUSHES OFF TO THE EAST
AND WINDS BECOME MORE SOUTHERLY.

CLAYCOMB

&&

.AVIATION...

FOR THE 12Z TAFS...CONVECTION IS EXPECTED TO AFFECT ALL 3 TERMINAL
FORECAST POINTS LATER TODAY AS A COLD FRONT DROPS SOUTH INTO THE
REGION. CURRENT CONVECTION TO THE NORTH EXPECTED TO SHIFT EASTWARD
THIS MORNING WITH REDEVELOPMENT EXPECTED ALONG THE FRONT LATE THIS
MORNING AND THIS AFTERNOON. CURRENTLY HAVE A TEMPO GROUP WITH
THUNDERSTORMS AND MVFR CONDITIONS DURING THE 18-00Z PERIOD...WITH
CONTINUING CB WORDING THROUGH AROUND 03Z.

LINDENBERG

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Aug 10, 3:21 AM CST, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
421 AM CDT MON AUG 10 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-110930-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
421 AM CDT MON AUG 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORM DOWNBURST WINDS TO 60 MPH
  QUARTER SIZED HAIL
  HEAVY RAINFALL

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS WILL DEVELOP FROM THE NORTHWEST LATER THIS
  MORNING AND SPREAD SOUTHEAST THROUGH THE AFTERNOON HOURS.
  COMMUNITIES NORTH AND WEST OF A LINE FROM JOPLIN TO BOLIVAR TO
  VIENNA CAN EXPECT THESE THUNDERSTORMS SPREADING INTO THE AREA
  BY LATE MORNING. COMMUNITIES SOUTH AND EAST OF THIS LINE CAN
  EXPECT THESE THUNDERSTORMS TO MOVE INTO THEIR AREAS EARLY THIS
  AFTERNOON...PERSISTING INTO THE LATE AFTERNOON HOURS.

  DISCUSSION:

  A COLD FRONT ACROSS NORTHWESTERN MISSOURI WILL SLOWLY MOVE
  SOUTHEAST THROUGH THE DAY. WITH TEMPERATURES RISING INTO THE
  LOW 90S AND SUFFICIENT LOW LEVEL MOISTURE ALREADY IN
  PLACE...THIS FRONT AND ANY REMNANT OUTFLOW BOUNDARIES FROM
  MORNING CONVECTION WILL SERVE AS THE FOCUSING MECHANISM FOR
  THUNDERSTORM DEVELOPMENT. THE FRONT IS EXPECTED TO MOVE SOUTH
  THROUGH THE DAY AND IMPACT COMMUNITIES ACROSS SOUTHERN AND
  SOUTHEASTERN MISSOURI THROUGH THE AFTERNOON HOURS.

  INDICATIONS ARE THAT A CONVECTIVE COMPLEX WILL FORM OVER
  EASTERN KANSAS THIS EVENING AND MOVE SOUTHEAST INTO THE FORECAST
  AREA OVERNIGHT. SOME OF THESE STORMS MAY ALSO BE STRONG TO
  POSSIBLY SEVERE...WITH AN INCREASING THREAT FOR HEAVY RAINFALL
  LEADING TO LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  THUNDERSTORMS WILL END FROM NORTHWEST TO SOUTHEAST TUESDAY
  MORNING WITH HEAVY RAINFALL BEING THE PRIMARY HAZARD TUESDAY
  MORNING. ALL THUNDERSTORMS SHOULD EXIT OUR SOUTHEAST COUNTIES
BY
  NOON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED FOR COMMUNITIES IN SOUTHEAST
  KANSAS AND WEST CENTRAL MISSOURI...NORTH AND WEST OF A LINE FROM
  JOPLIN TO BOLIVAR TO VIENNA BY 9 AM TODAY. COMMUNITIES SOUTH AND
  EAST OF THIS LINE MAY NEED TO ACTIVATE SPOTTERS BY MID
  AFTERNOON.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CLAYCOMB

In the hours before

Special weather statement, Aug 10, 10:33 AM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1133 AM CDT MON AUG 10 2009

MOZ090-101700-
GREENE MO-
1133 AM CDT MON AUG 10 2009

...SIGNIFICANT WEATHER ALERT FOR CENTRAL GREENE COUNTY UNTIL NOON
CDT...

AT 1132 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES SOUTH OF WILLARD...OR 7 MILES NORTHWEST
OF BATTLEFIELD...MOVING EAST AT 20 MPH. WINDS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE GALLOWAY...GLIDEWELL...SPRINGFIELD...
TURNERS AND WILLARD.

INTERSTATE 44 BETWEEN MILE MARKERS 67 AND 85 WILL ALSO BE IMPACTED BY
THIS STORM.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

GAEDE
Special weather statement, Aug 10, 11:12 AM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1212 PM CDT MON AUG 10 2009

MOZ082-092-101745-
WRIGHT MO-TEXAS MO-
1212 PM CDT MON AUG 10 2009

...SIGNIFICANT WEATHER ALERT FOR EAST CENTRAL WRIGHT AND WEST CENTRAL
TEXAS COUNTIES UNTIL 1245 PM CDT...

AT 1210 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 4 MILES WEST OF DAWSON...OR 11 MILES NORTHWEST
OF MOUNTAIN GROVE...MOVING EAST AT 20 MPH. PENNY SIZE HAIL...AND
WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE BENDAVIS...DAWSON...GRAFF AND HUGGINS.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

GAEDE

The radar

The Springfield radar (KSGF), 7 km away, was scanning. The volume nearest the first event began at 17:31 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flood, 1 heavy rain. Local standard time, as filed.

Flood, Greene

When
August 10, 11:31 AM CST to 3:30 PM CST
Where
Greene County, 3.08 mi ENE of Nichols to 1.8 mi NW of Sgf Downtown Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.243, -93.322

Flooding reported in Springfield along Bennett Street between Campbell and South Street and near the intersections of Commercial and Glenstone and|Divison and Freemont Streets.

Heavy Rain, Polk

When
August 10, 11:45 AM CST to 12:45 PM CST
Where
Polk County, 1.09 mi E of Flemington
Reported by
COOP Observer
Coordinates
37.800, -93.500

A cooperative observer measured 2.60 inches of rain.

Thunderstorm Wind, Vernon

When
August 10, 2:10 PM CST
Where
Vernon County, Schell City
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Post Office
Coordinates
38.020, -94.120

Power lines were blown down.

Thunderstorm Wind, Vernon

When
August 10, 2:25 PM CST
Where
Vernon County, 1.29 mi ENE of Nevada
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.840, -94.350

Large limbs and power lines were blown down.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193264, 193265, 193254, 193253.